I've heard that some medications can aggravate the symptoms of GERD. Can you tell me more?
Answer From Michael F. Picco, M.D.
Certain medications and dietary supplements can irritate the lining of your esophagus, causing heartburn pain. Others can increase the severity of gastroesophageal reflux disease (GERD). GERD is a chronic condition in which stomach acid flows back (refluxes) into your esophagus. This backwash of acid causes irritation and inflammation of the lining of your esophagus.
Medications and dietary supplements that can irritate your esophagus and cause heartburn pain include:
- Antibiotics, such as tetracycline and clindamycin
- Bisphosphonates taken orally, such as alendronate (Fosamax), ibandronate (Boniva) and risedronate (Actonel, Atelvia)
- Iron supplements
- Pain relievers, such as ibuprofen (Advil, Motrin IB, others) and aspirin
- Potassium supplements
Medications and dietary supplements that can increase acid reflux and worsen GERD include:
- Anticholinergics, such as oxybutynin (Ditropan XL), prescribed for overactive bladder and irritable bowel syndrome
- Tricyclic antidepressants (amitriptyline, doxepin, others)
- Calcium channel blockers, statins, angiotensin-converting enzyme (ACE) inhibitors and nitrates used for high blood pressure and heart disease
- Narcotics (opioids), such as codeine, and those containing hydrocodone and acetaminophen (Norco, Vicodin, others)
- Sedatives or tranquilizers, including benzodiazepines such as diazepam (Valium) and temazepam (Restoril)
- Theophylline (Elixophyllin, Theochron)
If you have GERD, ask your doctor if medications you take may affect your symptoms.
Jan. 06, 2022
From Mayo Clinic to your inbox
Sign up for free, and stay up to date on research advancements, health tips and current health topics, like COVID-19, plus expertise on managing health.
ErrorEmail field is required
ErrorInclude a valid email address
To provide you with the most relevant and helpful information, and understand which
information is beneficial, we may combine your email and website usage information with
other information we have about you. If you are a Mayo Clinic patient, this could
include protected health information. If we combine this information with your protected
health information, we will treat all of that information as protected health
information and will only use or disclose that information as set forth in our notice of
privacy practices. You may opt-out of email communications at any time by clicking on
the unsubscribe link in the e-mail.
Thank you for subscribing!
You'll soon start receiving the latest Mayo Clinic health information you requested in your inbox.
Sorry something went wrong with your subscription
Please, try again in a couple of minutes
See more Expert Answers
- MacFarlane B. Management of gastroesophageal reflux disease in adults: A pharmacist's perspective. Integrated Pharmacy Research and Practice. 2018; doi:10.2147/IPRP.S142932.
- Mungan Z, et al. Which drugs are risk factors for the development of gastroesophageal reflux disease? Turkish Journal of Gastroenterology. 2017; doi:10.5152/tjg.2017.11.
- Castell DO. Medication-induced esophagitis. https://www.uptodate.com/contents/search. Accessed Nov. 26, 2019.